The Drug Safety Update is an NHS Evidence accredited provider
25th June 2008
The MHRA and CHM have published the latest issue of Drug Safety Update (4th June 2008). There is drug safety advice for natalizumab▼ and nicorandil; a hot topic article on ezetimibe▼ in cholesterol management; and a stop press article on herbal products marketed for erectile dysfunction.
Drug Safety Update highlights the following points
- Natalizumab▼: progressive multifocal leukoencephalopathy, hypersensitivity, and hepatotoxicity. Natalizumab▼ is a first-in-class treatment for certain forms of multiple sclerosis. There are important contraindications to its use and precautions to be taken before treatment commences (see Drug Safety Update and the SPC). Patients should be monitored regularly for progressive multifocal leukoencephalopathy (PML) and impaired liver function. If a patient develops PML, natalizumab must be permanently discontinued; patients must be given the alert card that gives information about symptoms of PML. Treatment should also be discontinued in those who develop substantial liver injury. In cases of hypersensitivity reactions, treatment should not be resumed if antibodies to natalizumab develop and persist for more than 6 weeks following an initial short exposure
- Nicorandil: risk of gastrointestinal ulceration. Nicorandil is associated with a risk of gastrointestinal ulceration, including perianal ulceration. GPs and other healthcare professionals should consider nicorandil treatment as a possible cause in patients who present with symptoms of gastrointestinal ulceration. Ulcers that result from nicorandil are refractory to treatment; they respond only to withdrawal of nicorandil. Nicorandil withdrawal should take place only under the supervision of a cardiologist
- Ezetimibe▼: implications of the ENHANCE study. We have previously blogged the ENHANCE study. This study found that, although reducing LDL substantially, adding ezetimibe▼ to simvastatin 80 mg did not decrease the carotid artery intima-media thickness, as had been expected. In fact, the thickness increase in the ezetimibe▼ plus simvastatin group was nearly double that seen in the simvastatin-only group, but this observed difference probably arose by chance (P value = 0.29). There remains no evidence that ezetimibe▼ either alone or added to a statin affects the risk of cardiovascular events. The MHRA, together with other regulatory agencies in the European Union, is currently reviewing the results of the ENHANCE trial to establish their clinical significance and potential effect on the balance of benefits and risks for ezetimibe. The MHRA will inform healthcare professionals of any changes to prescribing advice as soon as these reviews have been completed.
Drug Safety Update also highlights concerns and dangers associated with herbal products marketed for erectile dysfunction adulterated with medicines such as glibenclamide or sildenafil (or its analogue nor-acetildenafil) or tadalafil. The MHRA has received several warnings from various overseas regulatory authorities about seven products such that are being marketed as dietary supplements or “herbal Viagra” (Power 1 Walnut, China Vigour, Herb Vigour, Natural Vigour, VPXL No. 1 Dietary Supplement for Men, Blue Steel, and Hero). A middle-aged man in Singapore has died and there have been other reports of serious adverse drug reactions (patients were either found unconscious at home or with severe symptoms of very-low blood sugar). The MHRA asks health professionals to remain vigilant for these products. Anyone with information about the sale or supply of these products should contact the MHRA.
Notes about Drug Safety Update
Drug Safety Update is an essential read for everyone whose professional practice involves medicines. It replaces Current Problems in Pharmacovigilance, the last issue of which was produced in May 2006. Drug Safety Update is published every month in electronic format only.
If you would like to receive an e-mail notification when new issues of ‘Drug Safety Update’ are published, please subscribe to the MHRA’s free e-mail alerting service.